Arkansas, 2022

Hail in Arkansas, April 16, 2022

April 16, 2022 · NWS TSA · 5 events in 3 counties and zones

Severe thunderstorms developed into northwestern Arkansas during the early morning hours of the 16th. The combination of moderately strong instability and strong deep layer wind shear resulted in some of the thunderstorms becoming supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed into northwestern Arkansas during the early morning hours of the 16th. The combination of moderately strong instability and strong deep layer wind shear resulted in some of the thunderstorms becoming supercells. These storms produced hail up to tennis ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 15, 11:38 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 15, 11:38 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1238 AM CDT Sat Apr 16 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 953 PM CDT Fri Apr 15 2022

Thunderstorms have been slow to initiate this evening across much
of the area, but a few have developed across eastern Oklahoma
within the past hour. Large hail potential remains the most
significant threat with this activity, though a nonzero tornado
chance will remain possible, especially with any cells that remain
isolated. The lack of a substantial source of large scale lift
appears to be limiting convective development across much of
northeast Oklahoma this evening. Widespread storms are not
expected until possibly later tonight along a cold front that has
moved into northeast Oklahoma this evening, and currently sits
just north of the I-44 corridor advancing southeast at a pretty
good clip. The front looks to serve as the main focal point for
strong storm development later tonight across east central
Oklahoma and northwest Arkansas. Storms along and north of the
front tonight will continue to have access to elevated
instability and ample deep layer shear to support a severe hail
threat through the nighttime hours. Flooding potential also still
exists later tonight across far eastern Oklahoma and western
Arkansas where multiple rounds of storms are possible along the
stalling cold front. Convection will likely continue into the
morning Saturday before gradually weakening and moving east of the
CWA.

For the update tonight...adjusted PoPs and Thunder grids some to
account for the current trends, along with hourly Temps.

Bowlan

&&

.LONG TERM...
(Tomorrow through Friday)
Issued at 225 PM CDT Fri Apr 15 2022

Ongoing convection Saturday morning will gradually wane although
scattered light precip may linger well north of the sfc front
through Saturday afternoon. A lull in coverage is likely Saturday
evening with the next wave increasing lift and associated precip
coverage Saturday night through Sunday. Available instability will
be much less given the recent frontal passage and the severe
weather threat very low. Precip ends from west to east by Sunday
evening.

A brief dry period Monday into Tuesday with the next wave and
returning moisture zone raising shower and storm chances by mid
next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1235 AM CDT Sat Apr 16 2022

Cold front currently located just south of I-44 early this morning
will continue pushing slowly south overnight. Elevated showers/storms
will likely become more widespread as low level jet axis shifts
south to near I-40 by 12z. IFR conditions are likely in the stronger
storms with lingering showers Sunday morning behind the front.
Otherwise, conditions will begin to improve Sunday afternoon
across NE OK/NW AR with VFR conditions expected as ceiling heights
rise as drier air filters in from the north.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  50  62  41 /  30  40  60   0
FSM   69  50  62  45 /  70  60  70  10
MLC   67  54  67  45 /  50  50  70   0
BVO   64  48  61  39 /  20  30  60   0
FYV   64  47  61  40 /  50  60  80  10
BYV   62  45  56  40 /  40  50  80  10
MKO   64  50  62  42 /  50  50  70   0
MIO   63  47  57  38 /  30  50  70   0
F10   62  52  65  42 /  40  50  60   0
HHW   75  56  70  49 /  50  50  60  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT this morning for OKZ063-068-069-072-
     076.

AR...Flood Watch until 7 AM CDT this morning for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...04
LONG TERM....07
AVIATION...12
Hazardous weather outlook, Apr 15, 3:59 PM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 PM CDT Fri Apr 15 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 PM CDT Fri Apr 15 2022

...SEVERE THUNDERSTORM AND FLASH FLOOD THREAT THIS EVENING AND
TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

TORNADO.
    RISK...Limited.
    AREA...Northeast Oklahoma and Northwest Arkansas.
    ONSET...After 6 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 6 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...West of Highway 75 in Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms are expected to develop early this evening across
northeast Oklahoma and northwest Arkansas in advance of an
approaching cold front. Any thunderstorms that develop will likely
be severe, as instability and shear parameters support primarily
a very large hail and damaging wind threat. A low potential for
tornadoes will also exist this evening. The thunderstorm axis will
shift southward through the night into parts of southeast and east
central Oklahoma, as well as the Arkansas River Valley. In
addition to the severe weather threat, locally heavy rainfall is
expected due to potential for multiple rounds of thunderstorms
across far eastern Oklahoma and northwest Arkansas. With soils
remaining saturated from Wednesday's heavy rains, additional
rainfall could lead to flash flooding.

In addition to the severe weather threat, south to southwesterly
winds will continue into the evening hours, occasionally gusting
to 30+ mph. Winds should calm some as the front approaches this
evening. The strong winds also will continue to yield a limited
fire spread potential, though rising moisture will temper that
threat somewhat through the evening hours as humidities rise.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Severe Thunderstorm Potential...Very High Fire Weather Potential...
           High Wind Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY AND WEDNESDAY...Thunderstorm Potential...Very High Fire Weather Potential...
                        High Wind Potential.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms will likely be ongoing Saturday morning
with the greatest potential ahead of the slow-moving cold front
positioned across southeast Oklahoma and northwest Arkansas. The
front is expected become nearly stationary near the Red River
leading to additional shower and thunderstorm chances into
Saturday night. A limited severe thunderstorm threat will exist
Saturday, mainly over parts of southeast Oklahoma near the front.
The front will begin to lift northward Saturday night before finally
pushing east of the region Sunday evening. In response, shower
and thunderstorm chances will remain through Sunday, exiting along
with the cold front.

Gusty southerly winds and localized fire weather concerns return
Tuesday. Shower and thunderstorm chances will increase once again
through the middle part of next week in response to another
disturbance and cold front moving through the region.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Apr 15, 10:54 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1154 PM CDT FRI APR 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             3 N OKMULGEE            35.67N 95.96W
04/15/2022  M1.75 INCH       OKMULGEE           OK   STORM CHASER

            PICTURES RELAYED BY BROADCAST MEDIA CHASER.

&&
Special weather statement, Apr 15, 11:29 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1229 AM CDT Sat Apr 16 2022

OKZ067-068-070-160600-
Muskogee OK-Cherokee OK-Wagoner OK-
1229 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of southeastern
Wagoner, southwestern Cherokee and northeastern Muskogee Counties
through 100 AM CDT...

At 1229 AM CDT, Doppler radar indicated a strong thunderstorm over
Tullahassee, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Okay...                           Braggs...
Tullahassee...                    Pumpkin Center...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Oklahoma.

&&

LAT...LON 3584 9501 3564 9510 3564 9513 3560 9513
      3580 9551 3589 9547
TIME...MOT...LOC 0529Z 286DEG 30KT 3582 9544

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MAB
Special weather statement, Apr 15, 11:44 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1244 AM CDT Sat Apr 16 2022

OKZ072-074-076-160615-
Haskell OK-Sequoyah OK-Le Flore OK-
1244 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of northeastern
Haskell, south central Sequoyah and north central Le Flore Counties
through 115 AM CDT...

At 1244 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
north of Keota, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Spiro...
Panama...                         Keota...
Bokoshe...                        Shady Point...
Cowlington...                     Scullyville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern and east central Oklahoma.

&&

LAT...LON 3527 9500 3541 9494 3533 9452 3508 9463
TIME...MOT...LOC 0544Z 290DEG 24KT 3531 9492

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MAB
Local storm report, Apr 16, 12:01 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
101 AM CDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             2 NNW PORUM             35.38N 95.27W
04/16/2022  M1.00 INCH       MUSKOGEE           OK   STORM CHASER

            RELAYED FROM BROADCAST MEDIA TRACKER.

&&
Local storm report, Apr 16, 1:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
255 AM CDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     HAIL             TAHLEQUAH               35.92N 94.97W
04/16/2022  M1.75 INCH       CHEROKEE           OK   BROADCAST MEDIA

            STORM CHASER REPORT RELAYED THROUGH
            BROADCAST MEDIA.

&&
Special weather statement, Apr 16, 2:14 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
314 AM CDT Sat Apr 16 2022

ARZ010-019-160845-
Washington AR-Crawford AR-
314 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of north central
Crawford and southeastern Washington Counties through 345 AM CDT...

At 314 AM CDT, Doppler radar indicated a strong thunderstorm over
Devils Den State Park, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Winslow...                        Chester...
Devils Den State Park...          Brentwood...
Blackburn...                      Wyola...
Bidville...                       Mount Gayler...

This includes Interstate 49 between mile markers 35 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern and west central Arkansas.

&&

LAT...LON 3566 9423 3579 9432 3591 9406 3573 9396
TIME...MOT...LOC 0814Z 251DEG 20KT 3576 9422

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

The radar

The Western Arkansas radar (KSRX), 100 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Washington

When
April 16, 3:00 AM CST
Where
Washington County, 1 mi SW of Springdale
Measured
1.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.170, -94.143

Half dollar size hail damaged homes, businesses, and vehicles.

Hail, Washington

When
April 16, 3:01 AM CST
Where
Washington County, 1 mi W of Springdale
Measured
2 in hail
Property damage
$100,000
Reported by
Public
Coordinates
36.180, -94.148

Hen egg size hail damaged homes, businesses, and vehicles.

Hail, Washington

When
April 16, 3:05 AM CST
Where
Washington County, Springdale
Measured
2.5 in hail
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
36.180, -94.130

Tennis ball size hail damaged homes, businesses, and vehicles.

Hail, Sebastian

When
April 16, 5:09 AM CST
Where
Sebastian County, 1.49 mi NNE of Beverly
Measured
0.75 in hail
Reported by
Public
Coordinates
35.400, -94.090

Hail, Crawford

When
April 16, 7:33 AM CST
Where
Crawford County, 2 mi N of Alma
Measured
0.75 in hail
Reported by
Public
Coordinates
35.509, -94.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018059, 1018060, 1018061, 1018062, 1018063.